Alert archive / Oklahoma / Tornado Warnings in 1992
Tornado Warning 44, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Sep 21, 1992, 4:44 PM CDT for Alfalfa County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 21, 1992, 4:44 PM CDT (21:44 UTC)
- Expired
- Sep 21, 1992, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Alfalfa County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 5:03 PM CDT | Hail 1.75 | Alfalfa, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 212145
TOROKC
OKC003-212230-
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
444 PM CDT MON SEP 21 1992
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
ALFALFA
INCLUDING THE FOLLOWING LOCATIONS
AMORITA...BURLINGTON...CARMEN...CHEROKEE...DRIFTWOOD...
HELENA...INGERSOLL...LAMBERT AND MC WILLIE
AT 444 PM CDT A TORNADO WAS REPORTED 4 MILES NORTHWEST OF CHEROKEE.
MOVING SOUTH AT 5 MPH.
YOU MUST TAKE COVER IMMEDIATELY AS THIS STORM APPROACHES.
A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...EASTERN AND
SOUTHERN OKLAHOMA AlND NORTHWESTERN TEXAS UNTIL 800PM CDT. A
TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL
LAT...LON 3648 9824 3654 9844 3692 9852 3692 9828What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 21, 4:11 PM CDT, 33 minutes earlier.
Area forecast discussion, Sep 21, 4:11 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 345 PM CDT MON SEP 21 1992 VORT MAX MOVG THRU SCNTRL OK THIS EVE WL CONT TO AID CNVCTN ACRS SERN ZNS. MWHL...SCNDRY S/W AND MID LVL COOLING...MOVG OUT OF CO THIS AFTN HAS BEEN HELPING TO SHARPEN UP WK CDFNT OVR NWRN OK AS WNDS BCMG MORE NLY AND STRENGTHENING. THE INCRSG CNVRGNC HAS LED TO DVLPMT OF LN OF TCU AND DVLPG TSTMS DURG PAST HR. WK SFC TROF AHD OF FNT HV SHFTD WNDS TO NELY DIR ALTHO MID 60S DWPTS HV BEEN HOLDING IN OVR PTNS OF SWRN OK. SFC LOW SWRN-SCNTRL OK HAS BEEN MAINTAINING SELY WNDS OVR CNTRL OK WHICH WL HELP TO SUPPORT LOW LVL CNVRGNC FIELDS. THRFR... WL GO WITH CHC OF TSTMS OVR MOST OF CNTRL AND WRN OK AHD OF THE FNT. ALTHO NWRN OK LOCATED BHD THE FNT...WL STILL KEEP IN LOW CHC OF HIGH-BASED SHWRS WITH MID LVL CLD CVR SPRDG INTO AREA FM WRN KS. WL ALSO MAINTAIN HIGH POPS OVR SERN ZNS. H8 AND H7 CAA SPRDG INTO OK TNGT... INTO TUE... WL HELP TO PUSH FNT ACRS THE FCST AREA. EFFECTS OF COOLING WL BE MITIGATED SMWHT BY DRIER AMS MOVG INTO OK..ALLOWING QUITE A BIT SUNSHINE. THKNS SLOW TO WRM ON WED AND WITH SFC RDG OVR AREA WL WRM TEMPS ONLY SLGTLY. GAG 53/78/50/81 2000 HBR 59/83/54/83 4 000 PNC 58/78/52/80 5000 OKC 60/82/54/82 5000 SPS 61/86/53/85 3000 32 .OK...NONE. .TX...NONE.
In the hours before
Special weather statement, Sep 21, 1:20 PM CDT, 3 hours 24 minutes before
TXZ076-077-211915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA FALLS TX 115 PM CDT MON SEP 21 1992 ...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL TEXAS UNTIL 800 PM CDT THIS EVENING... AT 115 PM CDT WEATHER SERVICE RADAR INDICATED NO THUNDERSTORMS IN THIS SECTION OF NORTH TEXAS. THE CLOSEST ACTIVITY OF RAINSHOWERS AND THUNDERSTORMS IS OVER OKLAHOMA FROM NEAR OKLAHOMA CITY TO JUST NORTH OF LAKE TEXOMA. M~OVEMENT IS TO THE EAST AT 20 MPH.
Local storm report, Sep 21, 1:46 PM CDT, 2 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
140 PM CDT MON SEP 21 1992
LATE INFORMATION RECEIVED FROM ARCHER CITY FIRE DEPARTMENT.
TIME COUNTY EVENT
7-8 PM CDT ARCHER 5 MILES SOUTH OF ARCHER CITY. DAMAGED A
ON THE 20TH. TELEPHONE TOWER. STRONG DOORS BLOWN OFF
A BARN. A LOT OF TREE LIMB DAMAGE.
ESTIMATED WIND SPEEDS BETWEEN 60 AND 70 MPH.Special weather statement, Sep 21, 2:23 PM CDT, 2 hours 21 minutes before
TXZ076-077-212020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA FALLS TX 220 PM CDT MON SEP 21 1992 ...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL TEXAS UNTIL 800 PM CDT THIS EVENING... AT 215 PM CDT WEATHER SERVICE RADAR INDICATED NO THUNDERSTORMS IN THIS SECTION OF NORTH TEXAS. THE NEAREST STORMS ARE IN CENTRAL AND EASTERN OKLAHOMA FROM EAST OF OKLAHOMA CITY TO NORTHEAST OF LAKE TEXOMA. MOVEMENT WAS TO THE EAST AT 20 MPH.
Special weather statement, Sep 21, 3:20 PM CDT, 1 hour 24 minutes before
TXZ076-077-212125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA FALLS TX 320 PM CDT MON SEP 21 1992 ...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL TEXAS UNTIL 80p0 PM CDT THIS EVENING... AT 320 PM CDT WEATHER SERVICE RADAR INDICATED NO ACTIVITY IN NORTH TEXAS.
Special weather statement, Sep 21, 4:41 PM CDT, 3 minutes before
TXZ076-077-212240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA FALLS TX 435 PM CDT MON SEP 21 1992 ...LINE OF VERY STRONG THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA AND EXTENDING SOUTHWEST TO THE WESTERN HALF OF NORTH CENTRAL TEXAS... ...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL TEXAS UNTIL 800 PM CDT THIS EVENING... AT 435 PM THE WICHITA FALLS RADAR SHOWED A LINE OF VERY STRONG THUNDER STORMS FROM WEST OF ARAPAHO TO WEST OF HOBART TO HOLLIS IN SOUTHWEST OKLAHOMA AND EXTENDING SOUTH TO PADUCAH TO GUTHRIE. THUNDERSTORMS WITHIN THE LINE WERE MOVING SOUTH AT 20 TO 25 MPH. THE POSSIBILITY EXISTS AGAIN TODAY FOR SEVERE THUNDERSTORMS TO DEVELOP" IN SOUTHERN OKLAHOMA AND MOVE SOUTH INTO NORTH TEXAS. TWO KEY ELEMENTS TO SUPPORT THUNDERSTORM DEVELOPMENT ARE (1) VERY UNSTABLE ATMOSPHERE AND (2) COOL FRONT FROM GAGE OKLAHOMA TO CHILDRESS TO NEAR MIDLAND TO FOCUS THUNDERSTORM ACTIVITY.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 45 min |
| Sep 20, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 35 min |
| Sep 20, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Sep 20, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 43 min |
| Sep 20, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Love | 48 min |
| Sep 20, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 42 min |
| Sep 20, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 55 min |
| Sep 21, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 70 min |
| Sep 21, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 45 min |
| Sep 21, 4:58 PM CDT | Tornado Warning | OUN | Bryan | 32 min |
| Sep 21, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 40 min |
| Sep 21, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 48 min |
| Sep 21, 5:39 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Choctaw | 66 min |
| Sep 21, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 67 min |
| Sep 21, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 42 min |
| Sep 21, 6:18 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 57 min |
| Sep 21, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 65 min |
Nearby
Tornado Warnings in Oklahoma, 1992Every tornado warning in 1992Tornadoes in 1992
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.